Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 45, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jun 18, 2017, 6:14 PM EDT for Lewis County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2017, 6:14 PM EDT (22:14 UTC)
- Expired
- Jun 18, 2017, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Lewis County, KY
The radar
The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:49 PM EDT | FLASH FLOOD | 1 Wsw Head Of Grassy, KY | TWO DRIVEWAY PAVER STONES WASHED OUT ONTO RACCOON BRANCH ROAD DUE TO SWIFT FLOWING WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 155 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.3
The text
As transmitted.
201
WGUS51 KILN 182214
FFWILN
KYC135-190115-
/O.NEW.KILN.FF.W.0045.170618T2214Z-170619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
614 PM EDT SUN JUN 18 2017
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Southern Lewis County in northeastern Kentucky...
* Until 915 PM EDT.
* At 611 PM EDT, radar indicated that thunderstorms had produced
heavy rain across the warned area. Two to three inches of rain
have already fallen. Heavy rain continues to fall with another one
to two inches possible. Runoff from this excessive rainfall will
cause flash flooding to occur.
* Some locations that will experience flooding include...
Head of Grassy, Glen Springs, Harris, Emerson, Petersville,
Camp Dix, Epworth, Stricklett, Kinniconick, Charters and Tannery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3833 8336 3840 8341 3838 8345 3840 8348
3843 8358 3848 8359 3851 8362 3854 8362
3859 8341 3854 8314 3849 8319 3845 8321
3844 8321 3843 8324 3835 8324 3834 8323
3832 8328 3833 8332 3832 8333
$$
Hatzos2 follow-up statements
560
WGUS71 KILN 182229
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
629 PM EDT SUN JUN 18 2017
KYC135-190115-
/O.CON.KILN.FF.W.0045.000000T0000Z-170619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
629 PM EDT SUN JUN 18 2017
...THE FLASH FLOOD WARNING FOR SOUTHERN LEWIS COUNTY REMAINS IN
EFFECT Until 915 PM EDT...
At 626 PM EDT, radar indicated that thunderstorms were continuing to
produce heavy rain across the warned area. Two to three inches of
rain have already fallen, with another one to two inches possible.
Runoff from this excessive rainfall will cause flash flooding to
occur.
Some locations that will experience flooding include...
Head of Grassy, Glen Springs, Harris, Emerson, Petersville,
Camp Dix, Epworth, Stricklett, Kinniconick, Charters and Tannery.
In addition, places along the following streams may be affected...
Straight Fork, Briery Creek, Laurel Fork, Grassy Fork,
Indian Creek and Kinniconick Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3833 8336 3840 8341 3838 8345 3840 8348
3843 8358 3848 8359 3851 8362 3854 8362
3859 8341 3854 8314 3849 8319 3845 8321
3844 8321 3843 8324 3835 8324 3834 8323
3832 8328 3833 8332 3832 8333
$$
Hatzos209
WGUS71 KILN 182343
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
743 PM EDT SUN JUN 18 2017
KYC135-190115-
/O.CON.KILN.FF.W.0045.000000T0000Z-170619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
743 PM EDT SUN JUN 18 2017
...THE FLASH FLOOD WARNING FOR SOUTHERN LEWIS COUNTY REMAINS IN
EFFECT Until 915 PM EDT...
At 740 PM EDT, radar indicated that heavy rain had ended for the
flash flood area. In the past several hours, thunderstorms produced
two to three and a half inches of rainfall, with the heaviest
rainfall amounts in far southern Lewis County. Runoff from this
excessive rainfall will cause flash flooding to occur.
Some locations that will experience flooding include...
Head of Grassy, Glen Springs, Harris, Emerson, Petersville,
Camp Dix, Epworth, Stricklett, Kinniconick, Charters and Tannery.
In addition, places along the following streams may be affected...
Straight Fork, Briery Creek, Laurel Fork, Grassy Fork,
Indian Creek and Kinniconick Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3833 8336 3840 8341 3838 8345 3840 8348
3843 8358 3848 8359 3851 8362 3854 8362
3859 8341 3854 8314 3849 8319 3845 8321
3844 8321 3843 8324 3835 8324 3834 8323
3832 8328 3833 8332 3832 8333
$$
HatzosWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:41 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 18, 3:41 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 341 PM EDT Sun Jun 18 2017 .SYNOPSIS... A cold front will move east through the region tonight. Some lingering precipitation will be possible on Monday as an upper level disturbance moves through the region. Weak high pressure will move into the Ohio Valley briefly Monday night followed another weather system on Tuesday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Difficult forecast for the first 6 to 12 hours as convection ahead of a cold front is highly mesoscale driven. Moderate instability has develop along and southeast of I-71 this afternoon well ahead of a slowly moving cold front to our northwest. The latest HRRR run and radar mosaic indicate an MCV near Louisville which is forecast to advect northeast into our southern/southeast CWFA by this evening. This feature, along with the instability, should bring the likelihood of showers and thunderstorms along and southeast I-71 for the remainder of this afternoon and this evening. There will likely be a sharp gradient to the precipitation field by this evening as the cold front begins to make in roads across our northwest. There could still be a few strong to severe storms along and southeast of I-71. The main threat would be damaging wind gusts. Isolated large hail is looking less likely due to poor mid level lapse rates. Given the moist airmass in place, i.e., pwat values near 2 inches, we will have to monitor for locally heavy rainfall in the more robust storms. For later tonight, as the MCV moves away and the front slowly sags east/southeast, the threat for precipitation will diminish from northwest to southeast toward morning. Lows will range from the lower 60s northwest to the upper 60s southeast. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... A large scale mid level trough will have established itself across the Great Lakes by Monday. The combination of diurnal instability and weak disturbances within this trough will keep a low chance of showers and thunderstorms in the forecast, mainly during the afternoon and early evening. Highs will range from the upper 70s to the lower 80s. Weak high pressure is expected to build/move across the Ohio Valley briefly Monday night. Loss of diurnal heating, along with this weak high, should bring an end to precipitation by late evening, followed by some clearing skies. Overnight lows will range from the upper 50s to the lower 60s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... A trough rotating around the upper low east of Hudson Bay will create enough lift to spark some diurnally enhanced instability showers Tuesday afternoon. This feature quickly moves east and high pressure builds over the area behind it. Zonal flow aloft and southwest flow at the surface will prevail for the end of the week, and increased thunderstorm chances will occur on Friday as a shortwave lifts into the southeastern Ohio Valley from the gulf states and another crosses east through the Great Lakes. Large differences in the upper air pattern are found at the end of the period so confidence in the forecast precipitation chances is low. Temperatures will begin near seasonal normals with comfortable humidity due to dewpoints in the upper 50s to lower 60s. As the week progresses, moisture will be pulled into the region and both daytime highs and overnight lows will modify to be above normal. Guidance brought the weekend back to seasonal normals and without a clear indication to change this, the forecast reflects this. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... A cold front will slowly push east across the region tonight. The forecast will be difficult in the first 12 hours in terms of coverage and timing of thunderstorms in advance of this front as convection will be mesoscale driven. As such, have TEMPO MVFR conditions for thunderstorms ahead of the front for the western terminals between 20Z and 24Z and for the eastern terminals between 22Z and 02Z. This is subject to change given that the latest HRRR model suggests that a disturbance from previous convection may get advected from the lower Ohio Valley ahead of the front and move northeast across our region this evening. If this trend continues, then timing will have to be adjusted. The airmass is moist ahead of the front, so more robust thunderstorms will be capable of producing locally heavy rainfall. This will likely bring pockets of IFR/LIFR vsbys, but since this is likely to last less than an hour at any given time, will have to monitor radar trends and amend accordingly. For the overnight period, the general trend should be for the threat of precipitation to shift southeast away from the terminals, leaving mainly VFR conditions for the terminals. For Monday, a broad large scale mid level trough will be pushing into the Great Lakes. This feature, along with diurnal instability, will bring a low chance of showers and thunderstorms during afternoon into the evening hours. OUTLOOK...Thunderstorms possible Thursday and Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...Hickman SHORT TERM...Hickman LONG TERM...Franks AVIATION...Hickman
Hazardous weather outlook, Jun 18, 9:04 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 904 AM EDT Sun Jun 18 2017 INZ050-058-059-066-073-074-OHZ026-034-035-042>044-051-060-061-070- 191100- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer- Auglaize-Darke-Shelby-Logan-Miami-Preble-Montgomery-Butler- 904 AM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ075-080-KYZ089>100-OHZ045-046-052>056-062>065-071>074-077>082-088- 191100- Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Union OH-Delaware-Champaign- Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-Pickaway- Fairfield-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 904 AM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Showers and thunderstorms will become likely this afternoon. Scattered strong to severe thunderstorms will possible with damaging winds being the primary severe weather threat. Isolated large hail can not be ruled out. Heavy rain from thunderstorms may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this afternoon into this evening.
In the hours before
Special weather statement, Jun 18, 2:41 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
241 PM EDT SUN JUN 18 2017
OHZ056-181915-
Licking OH-
241 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LICKING COUNTY
UNTIL 315 PM EDT...
At 240 PM EDT, radar indicated a strong thunderstorm over Buckeye
Lake, moving northeast at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Buckeye Lake, Hebron, Harbor Hills, Thornport, Gratiot, Interstate 70
at State Route 13 and Brownsville.
This includes I-70 in Ohio between mile markers 130 and 142, and near
mile marker 144.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3995 8220 3995 8223 3991 8223 3992 8240
3992 8242 3993 8242 3993 8247 3994 8247
3998 8248 4006 8219
TIME...MOT...LOC 1840Z 241DEG 45KT 3993 8241
HatzosSpecial weather statement, Jun 18, 2:43 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
243 PM EDT SUN JUN 18 2017
KYZ094-181915-
Owen KY-
243 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OWEN COUNTY UNTIL 315
PM EDT...
At 243 PM EDT, radar indicated a strong thunderstorm 8 miles
southwest of Owenton, moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rainfall...
Locations impacted include...
Owenton, Monterey, Gratz, Elk Lake, Beechwood, New Columbus, Elmer
Davis Lake and Natlee.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3838 8490 3842 8488 3843 8493 3846 8491
3846 8493 3843 8494 3843 8495 3847 8495
3849 8499 3858 8471 3856 8467 3855 8468
3853 8467 3852 8464 3852 8465 3848 8462
3847 8458 3840 8467 3837 8487
TIME...MOT...LOC 1843Z 248DEG 24KT 3844 8492
HatzosThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:43 PM EDT | Special Weather Statement | ILN | Owen | 32 min |
| Jun 18, 3:03 PM EDT | Areal Flood Advisory | ILN | Grant, Owen, Pendleton | 117 min |
| Jun 18, 5:31 PM EDT | Areal Flood Advisory | ILN | Lewis, Mason | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.